Texas, 2004

Flash Flooding in Texas, August 19, 2004

August 19, 2004 · NWS SJT · 2 events in 2 counties and zones

Several county roads were flooded and impassable across the northwest section of the county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Several county roads were flooded and impassable across the northwest section of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 19, 2:33 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 19, 2:33 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 AM CDT THU AUG 19 2004

.DISCUSSION...
MUCH OF WEST CENTRAL TX...WITH THE EXCEPTION OF THE NORTHERN EDWARDS
PLATEAU...EXPERIENCED A DECENT RAIN EVENT WEDNESDAY AFTERNOON INTO
THIS MORNING. THE EVENT BEGAN WHEN A VIGOROUS MID LEVEL SHORTWAVE
TROF THAT INTERACTED WITH RAPIDLY DESTABILIZING AIRMASS.

AT 08Z...KSJT RADAR INDICATED AN MCS EAST OF A SAN ANGELO TO
SWEETWATER LINE...MOVING NORTHEAST AROUND 25 KTS. THERE APPEARED TO
BE A WEAK MESOSCALE VORTICITY MAX OVER SAN SABA COUNTY. FURTHER
WEST...MOSTLY CLEAR SKIES PREVAILED FROM THE TRANS-PECOS INTO
SOUTHEAST NEW MEXICO.

PRIMARY FORECAST CONCERN REMAINS RAIN CHANCES. THE GFS MODEL
CONTINUES TO SHOW LITTLE RUN TO RUN CONSISTENCY...WHICH COMPLICATES
THE OUTER PERIOD FORECASTS IN PARTICULAR.

GOES WATER VAPOR IMAGERY INDICATED A COMPACT CIRCULATION OVER
SOUTHWEST AZ...SHEARED EAST SOME BY A UPPER JET MAX CUTTING ACROSS
CENTRAL BAJA. FURTHER EAST OVER NM...IT WAS DIFFICULT TO DISCERN
ANY SHORTWAVE TROFS EMBEDDED IN THE NEARLY ZONAL UPPER FLOW. FOR
TODAY...EXPECT THUNDERSTORM COVERAGE TO BE ISOLATED ONCE THE MCS
LIFTS EAST OF THE FORECAST AREA. PRIMARY DRIVER FOR RAIN CHANCES
TODAY WILL BE LOW LEVEL DESTABILIZATION. ISOLATED THUNDERSTORMS
ACTIVITY SHOULD DECREASE WITH BOUNDARY LAYER COOLING DURING THE
EVENING.

A WEAK FRONT THAT HAD ENTERED THE NORTHERN TX PANHANDLE EARLY THIS
MORNING WILL LIKELY SAG INTO THE BIG COUNTRY OVERNIGHT. THE GFS MODEL
PROGS A SHORTWAVE TROF TO DIVE INTO THE THE TX PANHANDLE LATE
THIS EVENING...WHICH WILL LIKELY HELP SUSTAIN THUNDERSTORMS NEAR
THE FRONT INTO THE OVERNIGHT HOURS. WITH THIS IN MIND...WILL PLAN
CHANCE CATEGORY POPS FOR THE BIG COUNTRY TONIGHT..WITH LOWER POPS
FURTHER SOUTH AWAY FROM THE MID LEVEL SHORTWAVE AND SURFACE FRONT.

AS MENTIONED EARLIER...THE GFS APPEARS TO BE STRUGGLING WITH
CONSISTENCY WITH RESPECT TO NEXT WEEK/S UPPER PATTERN...ESPECIALLY
UPSTREAM OF TX. THE UPPER TROF THAT WAS PROGGED YESTERDAY TO DROP
INTO THE GREAT BASIN BY MIDWEEK IS NOW PROGGED TO CUT-OFF AND
MEANDER OFF THE SOUTHERN CA COAST. THIS HAS SIGNIFICANT IMPLICATIONS
FOR WEST CENTRAL TX WEATHER NEXT WEEK...WITH THE NEW SOLUTION
RESULTING IN A MORE PERSISTENT UPPER RIDGE OVER NM AND WEST TX...
RATHER THAN THE SOUTHWEST MONSOONAL FLOW OVER TX FROM YESTERDAY/S GFS
RUN. IT SHOULD BE NOTED THAT THE NEW ECMWF MODEL RUN IS MORE IN LINE
WITH YESTERDAY/S GFS RUN. WILL TRIM WHAT WERE SLIGHT CHANCE POPS FOR
NEXT WEEK...AND WARM TEMPS SLIGHTLY...THROUGH NOT TO THE EXTENT AS
SUGGESTED BY THE GFS MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     87  69  88  67 /  40  30  20  20
SAN ANGELO  91  71  92  69 /  30  10  20  20
JUNCTION    91  72  93  70 /  30  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Aug 18, 1:18 PM CST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED AUG 18 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-191917-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
218 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS THIS AFTERNOON
THROUGH TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND A FEW
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
RAIN WILL ALSO OCCUR AND COULD CAUSE FLOODING OF LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ACROSS MOST OF WEST CENTRAL TEXAS AS A STRONG UPPER LEVEL SYSTEM
APPROACHES THE AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WINDS.
A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON.

09

The radar

The San Angelo radar (KSJT), 83 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Menard

When
August 19, 4:00 AM CST to 4:10 AM CST
Where
Menard County, 10 mi NW of Menard
Reported by
GENERAL PUBLIC
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Flash Flood, Brown

When
August 19, 3:30 PM CST to 5:20 PM CST
Where
Brown County, 15 mi N of Early
Reported by
LAW ENFORCEMENT
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Many farm to market roads across Brown County were reported flooded. FM2273 near Hog Creek had 2 feet of water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419757, 5419758.